Tuesday, July 8, 2014

Mental Health Diary: Leaving Medication Behind and the Horrors of Cymbalta

If you've read my previous post on anxiety and depression, you know I've struggled for years. In the span of 13 years, I took 4 different anti-depressants and 1 anti-anxiety medication. At times, these weren't enough and I never thought I'd see the day where it was managed, let alone not needed. I'm happy (thrilled, really) to say that since last Thanksgiving, I have been 100% off medication! It was an incredibly hard road and the withdrawals were horrendous. In those 13 years, I took Paxil, Wellbutrin, Lexapro, Cymbalta, and Klonapin. The Paxil and Cymbalta were the main two with the Wellbutrin and Lexapro added at different times for a "boost". At one point, I was taking Klonapin twice a day for anxiety.

I took Cymbalta for 7 years before getting off and let me tell you right now, do not take this drug until you have researched it yourself and have a serious conversation with your psychiatrist. Getting off Cymbalta was hell. When I first started it, I was put on the maximum dosage of 120mg and stayed at that level for about a year. After moving and finding a new psychiatrist, I was lowered to 90mg, with the explanation that 120 was too high and can cause liver damage. Lovely! Over the next 6 years, I was able to get down to 30mg and had the blessing of my psychiatrist to go off it completely.

At this point I should mention two things: my husband took Cymbalta at 30mg for about 7 months and went off cold turkey. He suffered from withdrawals for months afterward. The second thing is that the lowest dose is 20mg and all dosages come in capsule form.

Back to my story, I knew that I wasn't going to go cold turkey but I had a 60+ day prescription of 30mg and I didn't want to spend the extra money to buy the lower dosage capsules. After reading extensively, we decided to by a milligram scale off of Amazon, break open the capsules, and measure out new dosages. This went well and I didn't really notice any issues until I went from 5mg to nothing. Now, in theory, I should have been just fine. 20mg is the lowest dosage manufactured so 5 to 0 shouldn't have made any difference.

What exactly did it do? I thought I was having a stroke. I was at work when my body felt super heavy and it seemed like the simplest of tasks (raising my arm up to my cash register) took all of my brain power and concentration. It felt like my whole body, brain included, was moving through jello. This, of course, started to completely freak me out and it led to a panic attack... in a busy, high school cafeteria. Trust me when I say that this is not fun! Thankfully, I had two awesome coworkers who noticed something wasn't right and they immediately called my boss over and told her I needed to go home. The next day, it happened again but I knew what was happening so I didn't panic. The thought that I was having a stroke at the age of 26 was one of the most terrifying things I've ever experienced. This lead me to go back on a minuscule dose of 2.5mg.

I was on that super low dosage for about a month before I felt brave enough to go completely off of it. As with any withdrawal, that's when it got bad. I was extremely emotionally sensitive with absolutely everything bringing me to tears. I also had brain zaps (like an electrical current running through your head), motion sickness (everything made me sick), nausea (they put me on Zofran), and worst of all the full body tremors. I would start shaking like I was shivering but it wouldn't go away and I wasn't cold. At first, they only happened when I got worked up about something but then they would last for an entire day. I honestly thought I was pregnant and sick but after going to the doctor and reading online, I learned that these are completely normal withdrawal symptoms. That's right, normal. 

Was I ever told any of this when I was prescribed it? Of course not. Maybe I was naive (I was only 19 at the time) but I trusted my doctor when he recommended it. Knowing what I do know, I would never blindly take a drug that is so essential to my daily wellbeing without throughly investigating it myself. There are entire forums online dedicated to this awful drug. Not only did I have the withdrawal symptoms for almost three months after totally quitting, I had the most terrifying nightmares while on it. We're talking demons and possessions, people. We started watching Supernatural and I had to stop because it reminded me so much of what was already in my dreams. Apparently horror-filled dreams are also par for the course with Cymbalta. Some people dream of blood and gore, while I got demonic spirits. The dreams alone should make anyone not want to take it. Other people complain about crazy, uncontrollable rage, suicidal thoughts, insomnia, and auditory hallucinations. Remind me why this is being prescribed? 

The time while I was taking Cymbalta was not the most critical time in my mental health history. I wasn't suicidal but I was depressed enough to where I needed something to help me manage a high enough mood to get things accomplished. I will tell you right now, if you are looking to take Cymbalta for this reason, don't. Do your research, work with your psychiatrist, and find another drug. Those three months of withdrawals (not to mention the nightmares) were in no way worth it. I encourage you to be proactive in your mental health care and to not necessarily take your doctor's word for it.

As of right now, I'm doing awesome. I'm happy and have been for months! Once I got over the withdrawals, I was right back to where I was mood-wise before I got off the pills which to me, says that I didn't need them anymore. I occasionally get the body shakes but they dissipate within a few minutes and I haven't had any more of those nightmares.

The moral of this story is Cymbalta is the devil, doctors are either ignorant or lying about the effects of this drug, and there is hope if you are on it or getting off of it. It's a long and crappy road but there is an end. 

No comments:

Post a Comment